Ohio, 2007

Hail and Damaging Wind in Ohio, July 26, 2007

July 26, 2007 · NWS CLE · 2 events in 1 county or zone

Severe thunderstorms developed across northern Ohio during the late evening hours of the 26th, and continued overnight into the 27th. A cold front was located well west of the area, but thunderstorms were able to develop with the help of a disturbance aloft moving through the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms developed across northern Ohio during the late evening hours of the 26th, and continued overnight into the 27th. A cold front was located well west of the area, but thunderstorms were able to develop with the help of a disturbance aloft moving through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 26, 8:23 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 26, 8:23 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
923 PM EDT THU JUL 26 2007

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE OVER SOUTHEAST MICHIGAN WILL MOVE EAST OF
LAKE ERIE BY LATE SATURDAY THEN HIGH PRESSURE WILL BUILD EAST INTO
THE REGION SUNDAY THROUGH TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ARE ONGOING EVEN AFTER SUNSET AND WILL
LIKELY CONTINUE THROUGH MUCH OF THE NIGHT. CONVECTION OVER
MICHIGAN AND INDIANA WILL MOVE EAST ACROSS THE AREA DURING THE
NIGHT SO WILL BUMP UP PROBABILITIES TO LIKELY THROUGH MUCH OF THE
NIGHT AND THEN TAPER OFF TO CHANCE TOWARD EARLY MORNING. REST OF
THE FORECAST REMAINS UNCHANGED.

EXPECT PATCHY FOG TO REDEVELOP IN MOIST AMS AS SOME OF THE CLD
COVER DISSIPATES BUT SHOULD BE LITTLE OR NO DENSE FOG DEVELOPMENT.
SOME OF THE STORMS COULD BE ON THE STRONG SIDE BUT NOT EXPECTING
MUCH IN THE WAY OF SEVERE SO PROB WL ONLY NEED A SEVERE WARNING OR
TWO AT MOST. LIKEWISE COULD BE A FEW REMOTE AREAS OF POSSIBLE
MINOR FLOODING PROBLEMS IN THE SLOW MOVING STORMS BUT NOT ENOUGH
OF A WIDESPREAD THREAT FOR ISSUING ANY FLOOD WATCHES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
FRIDAY INTO FRIDAY NIGHT WILL ALSO SHOW LITTLE CHANGE AS AMS REMAINS
UNSTABLE WITH PRESENCE OF UPPER TROUGH OF LOW PRESS. UPR TROF
KICKING EASTWARD WILL DIMINISH PRECIP THREAT IN THE WEST SATURDAY
INTO SATURDAY NIGHT. WITH LITTLE MODEL RUN TO MODEL RUN CHANGES THE
ONGOING FORECAST ALREADY HAD GOOD HANDLE ON THE SITUATION SO ONLY
MINOR CHANGES APPEAR NEEDED TO GRIDDED DATA FIELDS. AIRMASS SLIGHTLY
MORE UNSTABLE DUE TO ADDED MOISTURE BY FRIDAY AFTERNOON SO SEVERE
RISK A BIT HIGHER...ESPECIALLY IN THE SOUTHWEST COUNTIES.  THE REAL
DECIDING FACTOR FOR THE SEVERE WEATHER LATER FRI WILL DEPEND ON
WHERE THE BEST BREAKS IN THE CLOUDS CAN OCCUR DURING THE MIDDAY
HOURS TO INCREASE SOLAR INSOLATION.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
STILL COULD BE ENOUGH UPPER LEVEL SUPPORT AND LINGERING MOISTURE FOR
A FEW SHRA OR TSRA SUN IN THE EASTERN/SOUTHEASTERN COUNTIES SO WL
CONT WITH PRECIP CHANCE THERE.  HIGH PRESSURE SLOWLY MOVES EAST
ACROSS AREA MON THROUGH WED SO EXPECT DRY WX DURING THIS PERIOD.
ANOTHER COLD FRONT MAY BE MOVING SE TO NEAR LAKE ERIE AREA BY LATE
THU SO WL BRING CHANCE OF SHRA/TSRA INTO FORECAST FOR THURSDAY.
TEMPS WILL GRADUALLY RISE DURING THE PERIOD WITH HIGHS BACK WELL
INTO THE 80S OR NEAR 90 BY WED OR THU.  MEX GUIDANCE LOOKS TO BE TOO
QUICK WITH THE WARMUP ON MON SO WL BACK OFF GUIDANCE HIGHS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
UPPER LOW OVER EASTERN LOWER MICHIGAN WILL BEGIN TO OPEN AND DRIFT
EAST OVERNIGHT ACROSS LAKE HURON. BY FRIDAY 18Z THE LOW WILL BE AN
OPEN WAVE OVER SOUTHERN ONTARIO. MEANWHILE A COLD FRONT WITH WAVES
OF LOW PRESSURE OVER MN AND WI WILL DROP SOUTHEAST OVERNIGHT.
NAM80 SHOWS UP VV MOVING INTO THE AREA FROM THE NORTHWEST
ASSOCIATED WITH THIS SYSTEM. FOR TONIGHT WOULD EXPECT CONDITIONS
TO BE SIMILAR TO PRVS NIGHT IN THAT CONVECTION WILL BECOME WEAKER
AND MORE SPARSE AND VISIBILITIES TO DROP TO MVFR ACROSS MUCH OF
THE AREA IN MIST/FOG. WILL BRING CONDS TO VFR AFTER 15-16Z OR SO
AS VISIBILITIES IMPROVE DURING THE MORNING. FOR LATE MORNING AND
THE AFTERNOON EXPECT SCATTERED SHOWERS AND TSTMS TO DEVELOP
HOWEVER WILL COVER WITH VCTS AT THIS TIME.

THREAT FOR SCT SHRA AND TSRA WL CONTINUE ON SAT AS UPR LOW HANGS
NEAR THE AREA THEN MIDWEST CDFNT MOVS SE THRU THE AREA SAT EVE.
SOME AREAS OF MVFR FOG PROB WL OCCUR AT SEVERAL TAF SITES FRI DAY
NIGHT AND SATURDAY NIGHT. LOOK FOR MANLY VFR CONDS SUNDAY THRU
TUESDAY.

&&

.MARINE...
MUCH OF THE SAME FOR THE MARINE FORECAST TODAY.  UPPER LOW LOCATED
OVER LOWER MICHIGAN WITH WEAK HIGH PRESSURE POSITIONED OFF THE EAST
COAST.  UPPER LOW FINALLY MOVES OUT OF THE AREA TOMORROW AFTERNOON
AS A COLD FRONT APPROACHES FROM THE WEST. FROPA SATURDAY WITH BRIEF
PEAK IN THE WINDS SATURDAY AFTERNOON.  STILL THINK 5-15KT OR 10-20KT
SHOULD HOLD FOR THE FROPA.  WINDS BECOME LIGHT AND VARIABLE ON
MONDAY THROUGH THE MIDDLE OF THE WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ADAMS
NEAR TERM...LOMBARDY/ADAMS
SHORT TERM...ADAMS
LONG TERM...ADAMS/MRD
AVIATION...TK
MARINE...LEINS
Hazardous weather outlook, Jul 26, 3:44 AM EST, 19 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
444 AM EDT THU JUL 26 2007

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-270845-
MAUMEE BAY TO RENO BEACH OHIO-RENO BEACH TO THE ISLANDS OHIO-
THE ISLANDS TO VERMILION OHIO-VERMILION TO AVON POINT OHIO-
AVON POINT TO WILLOWICK OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
444 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD HAVE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY
AFTERNOON AND NIGHT AHEAD OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FRIDAY AFTERNOON AND NIGHT.

The radar

The Cleveland radar (KCLE), 156 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
July 26, 11:10 PM EST to 11:25 PM EST
Where
Hancock County, Findlay
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Hail ranging from walnut to penny size was observed for approximately fifteen minutes.

Thunderstorm Wind, Hancock

When
July 26, 11:15 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.030, -83.650

Two trees and a large limb were reported down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47227, 47230.